Texas, 2024

High Wind in Texas, June 9, 2024

June 9, 2024 · NWS AMA · 1 event in 1 county or zone

On the previous day, the 8th, severe thunderstorms had ravaged the combined OK/TX Panhandles. These storms were dying going into the early AM hours of the 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the previous day, the 8th, severe thunderstorms had ravaged the combined OK/TX Panhandles. These storms were dying going into the early AM hours of the 9th. One of the showers still going over the eastern TX Panhandle did create a heat burst over the Lipscomb mesonet where this station measured a wind gust of 58 mph and saw a temperature spike with a drop in dewpoint.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 8, 11:20 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 8, 11:20 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1220 AM CDT Sun Jun 9 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 203 PM CDT Sat Jun 8 2024

Daily chances for thunderstorms will continue today and tomorrow
for the Panhandles. Both days could feature strong to severe
storms, with the primary hazards being large hail and damaging
winds. For Sunday night, moderate to high rainfall rates may lead
to flash flooding.

Early this afternoon, temperatures have mostly risen into the 90s
for the Texas and Oklahoma Panhandles. Temperatures should
continue to increase with the southern half of the Texas Panhandle
reaching the triple digit mark. Thunderstorms have begun to
develop across the higher terrain of NM/CO and they should slowly
drift off to the east. Cumulus has started to develop across the
northwestern Panhandles and more are expected to develop across
the central over the next hour or two. Scattered thunderstorms
should develop across the Panhandles as we reach peak heating and
convective temperatures as depicted by the 12z KAMA observed
sounding. Limited MLCAPE values upwards of 1500 J/kg should keep
the large hail threat down, but cannot rule out an updraft strong
enough to produce hail upwards of half dollar to ping pong balls.
The primary threat will be strong downburst wind gusts as inverted
v soundings are looking likely with the dry lower levels to the
surface. An additional chance for convection will be possible
during the overnight hours as storms move across CO/KS and may
impact the Oklahoma Panhandle late tonight. The severe threat
should be fairly low at that point but strong gusty winds will
still be possible. With moisture surging into the region overnight
and with a weak front along with outflow boundaries across the
CWA, cannot rule out a few showers or storms forming before
sunrise on Sunday.

Sunday has the potential to be more impactful for a larger area
with the thunderstorms during the evening through the overnight
hours. The weak front looks to stall somewhere across the southern
Texas Panhandle or perhaps a bit further south. Currently am
leaning towards a further north placement given recent fronts have
been slower/stalled further north than most model guidance has
suggested. This would be a focal area for potential development
and/or training of thunderstorms later in the day. There is quite
a bit of uncertainty regarding the severe weather threat, as low
clouds are very likely across the area on Sunday morning. The
quicker the clouds burn off or move out of the area, temperatures
will rise and the severe threat may increase as storms would have
the potential to be surface based. Large hail and damaging wind
gusts still look to be the primary impacts if storms do become
severe. The higher threat will be heavy rainfall leading to flash
flooding. PWAT values are forecast to be above the 90th percentile
based on climatology for this time of year. The latest 08/12z HREF
show upwards of a 50, and close to, 60 percent chance for rainfall
rates to be at least 1 inch per hour as storms move into the
Panhandles during the overnight hours. These high rain rates could
lead to flash flooding, especially in urban areas. If trends
continue, a Flood Watch may be needed in future forecast
issuances. Showers and storms will continue through the overnight
hours into Monday morning.

Muscha

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 203 PM CDT Sat Jun 8 2024

Monday, an H5 mid to upper cutoff low is progged to develop off
the coast of southern CA and northern Baja Peninsula. This trough
is expected to kick off some shortwaves to the northwest through
NM into the combined Panhandles bringing additional chances for
showers and thunderstorms through Monday night. Much of the shower
and thunderstorm activity for Monday may be early in the day from
residual activity starting the night before on Sunday night. PWAT
values remain high through Monday night and any additional upper
level support will potentially adding some shower and
thunderstorm activity later in the day through the overnight
period into Tue morning as well. Flash flooding may continue to
be an issue if additional shower/thunderstorms can be achieved.

Have stayed with NBM PoPs through the extended with pops tapering
off Tue into Tue night. With high pressure building over Mexico
and bringing some height rises building northward into the
combined Panhandles, afternoon temperatures Tue are expected to
rise back into the 80s. With additional building into Wed,
afternoon temperatures Wed are expected to make it back into the
90s with the potential of triple digits returning by Thu
afternoon. Wed and Thu are expected to be mainly dry with PoPs
returning Fri. These PoPs will mainly be in the northwestern
combined Panhandles Fri, once the aforementioned low off the
southern coast of CA breaks away and heads northeast passing over
the northwestern portions of the FA as shortwave. There is still
some uncertainly with how the pattern will evolve this far out or
when the shortwave from the low may actually bring precip to the
northwest. Shower/thunder activity may potentially not occur until
Sat.

36

&&

.AVIATION...
(06Z TAFS)
Issued at 1213 AM CDT Sun Jun 9 2024

Active weather continues across the panhandles this morning all
and then all the way through Monday. Rain showers and
thunderstorms will persist in the panhandles during this time
frame. A few of the thunderstorms may become strong with wind and
hail being the main threat. High rain rates may occur today
leading to flooding that could pose a hazard to the airfields as
well. Low clouds will work there way across the panhandles as
early as this morning but more likely late in the afternoon to
evening. This can lead to MVFR or even IFR ceilings. Likewise the
heavy rainfall may lead to reduced visibilities of MVFR or IFR if
mist forms during the rainfall. Winds will be gusty during the
morning to the afternoon before weakening by the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                87  62  76  60 /  30  90  70  60
Beaver OK                  81  60  77  59 /  30  60  40  40
Boise City OK              78  57  72  57 /  40  70  60  40
Borger TX                  87  63  78  62 /  30  80  70  60
Boys Ranch TX              86  62  78  60 /  40  90  80  50
Canyon TX                  88  60  76  59 /  30  90  70  50
Clarendon TX               88  62  74  61 /  30  80  70  50
Dalhart TX                 82  58  74  57 /  40  80  70  50
Guymon OK                  80  59  73  58 /  30  70  60  50
Hereford TX                89  61  79  60 /  40  90  70  50
Lipscomb TX                83  61  77  61 /  30  70  50  50
Pampa TX                   84  61  75  60 /  30  80  60  50
Shamrock TX                88  62  77  62 /  30  70  60  50
Wellington TX              93  63  79  62 /  20  70  60  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...05
LONG TERM....36
AVIATION...98
Hazardous weather outlook, Jun 8, 12:57 PM CST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
157 PM CDT Sat Jun 8 2024

OKZ001>003-TXZ001>020-317-090900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
157 PM CDT Sat Jun 8 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...through Tonight.

Very hot temperatures once again for Palo Duro Canyon through this
evening. A Heat Advisory has been issued for Palo Duro Canyon
through 8 PM this evening.

Thunderstorms are possible this afternoon and evening across the
Texas and Oklahoma Panhandles. Some of these storms could be
strong to severe, with damaging wind gusts and large hail the
primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will continue to be possible Sunday through Tuesday
across the Texas and Oklahoma Panhandles. Some of these storms
could be strong to severe, with damaging wind gusts and large hail
the primary hazards. Additionally, heavy rainfall on Sunday night
into Monday may lead to flooding and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 8, 7:26 PM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
826 PM CDT Sat Jun 8 2024

TXZ007-008-012-013-090215-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
826 PM CDT Sat Jun 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CARSON...
SOUTHWESTERN HUTCHINSON...NORTHERN POTTER AND SOUTHEASTERN MOORE
COUNTIES THROUGH 915 PM CDT...

At 825 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Masterson, or 22 miles south of Dumas, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Borger, Fritch, Stinnett, Sanford, and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3539 10203 3555 10213 3588 10139 3565 10129
TIME...MOT...LOC 0125Z 243DEG 23KT 3554 10193

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vanden Bosch
Special weather statement, Jun 8, 7:34 PM CST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
834 PM CDT Sat Jun 8 2024

TXZ004-005-009-010-090215-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
834 PM CDT Sat Jun 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LIPSCOMB...
NORTHEASTERN ROBERTS...NORTHWESTERN HEMPHILL AND SOUTHEASTERN
OCHILTREE COUNTIES THROUGH 915 PM CDT...

At 834 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Wolf Creek Park, or 20 miles south of Perryton,
moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lipscomb and Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3583 10079 3607 10088 3635 10080 3631 10015
      3593 10056
TIME...MOT...LOC 0134Z 225DEG 28KT 3609 10075

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Vanden Bosch
Special weather statement, Jun 8, 8:41 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
941 PM CDT Sat Jun 8 2024

TXZ003-004-008-009-090330-
Hutchinson TX-Ochiltree TX-Roberts TX-Hansford TX-
941 PM CDT Sat Jun 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUTCHINSON...
SOUTHEASTERN HANSFORD...NORTHWESTERN ROBERTS AND SOUTHERN OCHILTREE
COUNTIES THROUGH 1030 PM CDT...

At 941 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Spearman, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spearman, Waka, Wolf Creek Park, and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3590 10109 3607 10132 3640 10094 3625 10057
TIME...MOT...LOC 0241Z 225DEG 31KT 3607 10111

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vanden Bosch
Special weather statement, Jun 8, 9:04 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1004 PM CDT Sat Jun 8 2024

TXZ012-013-090345-
Potter TX-Carson TX-
1004 PM CDT Sat Jun 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CARSON AND
SOUTHEASTERN POTTER COUNTIES THROUGH 1045 PM CDT...

At 1003 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Lake Meredith to 17 miles
northwest of Washburn to 6 miles northwest of Amarillo. Movement was
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amarillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3561 10142 3552 10141 3536 10150 3524 10196
      3538 10190 3550 10182
TIME...MOT...LOC 0303Z 240DEG 25KT 3546 10177 3536 10179 3527 10192

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Local storm report, Jun 8, 9:54 PM CST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1054 PM CDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     Tstm Wnd Dmg     2 SSE Stinnett          35.80N 101.43W
06/08/2024                   Hutchinson         TX   Public

            Photos via Facebook of downed electric line
            resulting in additional damage to paneling
            on a house. Small trees were also blown
            over.

&&
Special weather statement, Jun 8, 10:29 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1129 PM CDT Sat Jun 8 2024

TXZ012-013-017-018-090515-
Potter TX-Randall TX-Carson TX-Armstrong TX-
1129 PM CDT Sat Jun 8 2024

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN
ARMSTRONG... NORTHEASTERN RANDALL...SOUTHERN CARSON AND SOUTHEASTERN
POTTER COUNTIES THROUGH 1215 AM CDT...

At 1129 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 4 miles northwest of Washburn, or 13 miles east of
Amarillo, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amarillo, Panhandle, Groom, Washburn, and Pantex.

This includes Interstate 40 between mile markers 78 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 10170 3543 10109 3519 10109 3516 10119
      3514 10172
TIME...MOT...LOC 0429Z 273DEG 23KT 3523 10162

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lipscomb

When
June 9, 12:31 AM CST
Where
Lipscomb forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

The mesonet 8 miles west of Lipscomb reported downburst wind | of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195439.